Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 210, NWS Dodge City, KS

June 19, 2018Ellis County, Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 19, 2018, 5:53 PM CDT for Ellis County, Trego County, Kansas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2018, 5:53 PM CDT (22:53 UTC)
Expired
Jun 19, 2018, 6:10 PM CDT
In force
17 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

Counties Ellis County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 131 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 3:38 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1363 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1363 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1110 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

846 
WUUS53 KDDC 192253
SVRDDC
KSC051-195-200000-
/O.NEW.KDDC.SV.W.0210.180619T2253Z-180620T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
553 PM CDT TUE JUN 19 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Trego County in west central Kansas...
  Western Ellis County in central Kansas...

* Until 700 PM CDT.

* At 552 PM CDT, a severe thunderstorm was located near Trego Center,
  moving east at 25 mph.

  HAZARD...70 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated and spotter reported.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Ellis, Wakeeney, Ogallah, Trego Center, Yocemento, Cedar Bluff,
  Riga and Antonino.

A 68 mph wind gust was reported 10 miles south of Wakeeney along
Highway 283 with this storm

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3873 9931 3877 10005 3901 10011 3913 9972
      3913 9951
TIME...MOT...LOC 2252Z 250DEG 23KT 3887 9993 

HAIL...1.25IN
WIND...70MPH
 
$$

UMSCHEID
1 follow-up statement
092 
WWUS53 KDDC 192310
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
610 PM CDT TUE JUN 19 2018

KSC051-195-192320-
/O.CAN.KDDC.SV.W.0210.000000T0000Z-180620T0000Z/
Trego KS-Ellis KS-
610 PM CDT TUE JUN 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR TREGO AND WESTERN ELLIS
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and west central Kansas.

LAT...LON 3873 9931 3877 10005 3901 10011 3913 9972
      3913 9951
TIME...MOT...LOC 2308Z 250DEG 23KT 3891 9979 

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 1:12 PM CDT, 4 hours 41 minutes earlier.

Area forecast discussion, Jun 19, 1:12 PM CDT, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
112 PM CDT Tue Jun 19 2018

...Updated Long Term...

.SHORT TERM...(This afternoon through Wednesday)
Issued at 1154 AM CDT Tue Jun 19 2018

Potential for severe weather, MCS, and heavy rain setting up from
this evening through the overnight. An upper level low in Montana
will kick out a shortwave which will move from central Colorado
into western Kansas through tonight. This wave will combine with
a stationary to an eventual cold front across west central Kansas
to produce several areas of rain. The highest confidence of the
heaviest rain of possibly 2-3 inches will be along and just south
of the I-70 corridor. Models are hinting at a couple rounds of
initiation with the first being during the afternoon and then
another round of storms coming in from northeast Colorado in
association with the main shortwave and cold front.

Severe threat initially this afternoon will be a short time frame
of supercells primarily along the Colorado border where we could
see large hail and an isolated tornado threat. As the event
evolves it will quickly become a wind threat as the storms will
quickly develop into a line and move across the area.

Wednesday as the upper low progresses into Nebraska and the
shortwave move into central Kansas the rain should gradually end
from west to east through the morning into the afternoon. With the
clouds hanging around and cold air advection high temperatures
will be in the lower to mid 80s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 104 PM CDT Tue Jun 19 2018

The upper level low slowly moves eastward into Iowa Wednesday
evening into Thursday morning and will bring in a second cold
front across the region. This will lead to cooler temperatures
through the day Thursday into Friday morning.

The storm system should exit the area by Friday bringing the
return of southeast winds and moisture. Both GFS and Euro hint at
convection trying to develop along a warm front as a shortwave
moves out of Colorado by the late afternoon.

The weekend has another upper level low developing in the Pacific
northwest and moving towards the Rockies with a good baroclinic
zone developing roughly along the I-70 corridor. With upslope flow
and moisture in place the possibility of another heavy rain event
and MCS could be in place.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1215 PM CDT Tue Jun 19 2018

Thunderstorms will become likely as we go throughout this
afternoon and especially tonight. Heavy rain, which will reduce
surface visibilities, and gusty winds from the storms will be a
threat for all TAF sites primarily from 01Z- 09Z. There is the
possibility at HYS and GCK of thunderstorms occurring as early as
22Z.  The thunderstorm threat should gradually subside for all
TAF sites after 12Z with ceiling slowly rising through the day.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  95  64  84  60 /  20  90  50  10
GCK  95  63  84  59 /  40  90  30  10
EHA  95  62  84  59 /  30  70  20  10
LBL  95  65  84  60 /  20  80  30  10
HYS  94  66  82  60 /  50  90  20  20
P28  95  69  82  64 /  10  70  60  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 7 PM CDT this evening through Wednesday
morning for KSZ030-031-043>045.

&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Tatro
Hazardous weather outlook, Jun 19, 3:36 AM CDT, 14 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
336 AM CDT Tue Jun 19 2018

KSZ030-031-043>046-061>066-074>081-084>090-200845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
336 AM CDT Tue Jun 19 2018 /236 AM MDT Tue Jun 19 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to severe thunderstorms are expected late this afternoon
into the overnight period, first across west central Kansas
spreading southeast as the night progresses. The strongest storms
will be capable of producing hail around 2 inches and winds over
70 mph. An isolated tornado can not be ruled out across west
central Kansas late this afternoon.

A flash flood watch will be in effect along the I-70 corridor late
this afternoon into the overnight period. See the latest flood
product for more information.

Day 1 Hazards
-------------
* Lightning: Significant risk
* Excessive heat: Limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

A chance of thunderstorms will be possible across south central
Kansas Wednesday morning. These storms are not expected to be
severe at this time.

A chance of thunderstorms will be possible Friday night and again
Sunday. It is too early to tell if any of these storms will become
severe.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk

* Thursday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed first across west central Kansas
late this afternoon spreading southeast this evening into tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Jun 19, 4:40 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
440 PM CDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             13 SE KENDALL           37.78N 101.41W
06/19/2018  E1.00 INCH       KEARNY             KS   PUBLIC

&&

MR
Local storm report, Jun 19, 4:48 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
448 PM CDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             4 E MODOC               38.48N 101.00W
06/19/2018  E2.00 INCH       SCOTT              KS   PUBLIC

            IMAGE FROM SOCIAL MEDIA & MATCHED WITH
            RADAR. SEVERAL STONES AT LEAST 2 INCHES. 5
            MILES WEST OF SCOTT CITY AT HWY 96 AND GRANT
            ROAD.

&&

LCR
Local storm report, Jun 19, 4:59 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
459 PM CDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     FLASH FLOOD      SCOTT CITY              38.48N 100.91W
06/19/2018                   SCOTT              KS   LAW ENFORCEMENT

            VEHICLES STALLED IN FLOODED ROADS IN SCOTT
            CITY.

&&

MR
Special weather statement, Jun 19, 5:13 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Dodge City KS
513 PM CDT TUE JUN 19 2018

KSZ074-075-084-085-192300-
Stanton KS-Stevens KS-Grant KS-Morton KS-
513 PM CDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MORTON...SOUTHWESTERN
GRANT...SOUTHEASTERN STANTON AND NORTHWESTERN STEVENS COUNTIES UNTIL
600 PM CDT...

At 513 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles north of Wilburton, moving northeast at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hugoton, Rolla, Richfield, Wilburton and Feterita.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.

LAT...LON 3701 10179 3741 10194 3748 10146 3713 10131
TIME...MOT...LOC 2213Z 244DEG 28KT 3713 10175

TATRO
Local storm report, Jun 19, 5:36 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
536 PM CDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HEAVY RAIN       SCOTT CITY              38.47N 100.91W
06/19/2018  M3.72 INCH       SCOTT              KS   PUBLIC

            RAIN GAUGE REPORT OF RAIN SO FAR.

&&

GT
Special weather statement, Jun 19, 5:37 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Dodge City KS
537 PM CDT TUE JUN 19 2018

KSZ030-031-192330-
Trego KS-Ellis KS-
537 PM CDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR TREGO AND ELLIS COUNTIES UNTIL
630 PM CDT...

At 536 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Trego Center, moving northeast at 15 mph. Additional
thunderstorms continued to develop into Ellis County, which will also
be capable of hail to Nickel size or potentially larger. The slow-
moving nature of these storms will lead to locally torrential
rainfall.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hays, Ellis, Wakeeney, Victoria, Walker, Catherine, Ogallah, Collyer,
Emmeram, Trego Center, Yocemento, Cedar Bluff, Munjor, Riga, Toulon,
Voda and Antonino.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and west central Kansas.

LAT...LON 3879 9905 3871 10014 3913 10015 3913 9904
TIME...MOT...LOC 2236Z 233DEG 14KT 3890 10006

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 2:55 PM CDTSpecial Weather StatementDDCMorton50 min
Jun 19, 3:08 PM CDTSpecial Weather StatementDDCLane, Scott, Trego52 min
Jun 19, 3:13 PM CDTSevere Thunderstorm WarningDDCMorton47 min
Jun 19, 3:30 PM CDTSpecial Weather StatementDDCGrant45 min
Jun 19, 3:37 PM CDTSevere Thunderstorm WarningDDCLane, Scott53 min
Jun 19, 3:39 PM CDTSevere Thunderstorm WarningDDCTrego66 min
Jun 19, 3:48 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Kearny57 min
Jun 19, 3:54 PM CDTSevere Thunderstorm WarningDDCMorton66 min
Jun 19, 4:08 PM CDTSevere Thunderstorm WarningDDCScott67 min
Jun 19, 4:25 PM CDTAreal Flood AdvisoryDDCLane, Scott3 hr
Jun 19, 4:28 PM CDTAreal Flood AdvisoryDDCMorton, Stanton3 hr
Jun 19, 4:36 PM CDTSevere Thunderstorm WarningDDCFinney, Hamilton, Kearny33 min
Jun 19, 4:37 PM CDTSevere Thunderstorm WarningDDCTrego53 min
Jun 19, 4:53 PM CDTFlash Flood WarningDDCScott6 hr
Jun 19, 5:06 PM CDTSevere Thunderstorm WarningDDCLane, Scott54 min
Jun 19, 5:13 PM CDTSpecial Weather StatementDDCMorton47 min
Jun 19, 5:37 PM CDTSpecial Weather StatementDDCEllis, Trego53 min
Jun 19, 5:42 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens63 min
Jun 19, 5:54 PM CDTFlash Flood WarningDDCLane, Scott5 hr
Jun 19, 5:57 PM CDTSevere Thunderstorm WarningDDCLane, Scott41 min
Jun 19, 6:10 PM CDTFlash Flood WarningDDCTrego5 hr
Jun 19, 6:18 PM CDTTornado WarningDDCMorton27 min
Jun 19, 6:37 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens53 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.